Alert archive / North Carolina / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 27, NWS Raleigh, NC
NWS Raleigh, NC issued this severe thunderstorm warning at May 6, 2018, 1:54 PM EDT for Guilford County, North Carolina. It was in force for 37 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 6, 2018, 1:54 PM EDT (17:54 UTC)
- Expired
- May 6, 2018, 2:31 PM EDT
- In force
- 37 min
- Issued by
- NWS Raleigh, NC
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Guilford County, NC
The radar
The Roanoke radar (KFCX), 112 km from the middle of the area, began a volume at 17:53 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 6, 1:54 PM EDT | TSTM WND GST 46 | Piedmont Triad Int'L, NC | PK WND 30040 AT 1754Z. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 5.9 hours before the alert went out and 7 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 326 J/kg
- Mixed-layer CIN
- -2 J/kg
- Mixed-layer LCL
- 539 m above ground
- 0-6 km bulk shear
- 63 kt
- 0-1 km storm-relative helicity
- -3 m²/s²
- 0-3 km storm-relative helicity
- 34 m²/s²
- Significant tornado parameter
- -0.0
- Supercell composite
- -0.1
The text
As transmitted.
985
WUUS52 KRAH 061754
SVRRAH
NCC081-061845-
/O.NEW.KRAH.SV.W.0027.180506T1754Z-180506T1845Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Raleigh NC
154 PM EDT SUN MAY 6 2018
The National Weather Service in Raleigh has issued a
* Severe Thunderstorm Warning for...
Central Guilford County in central North Carolina...
* Until 245 PM EDT
* At 153 PM EDT, a severe thunderstorm was located near Kernersville,
or 7 miles west of Greensboro, moving east at 20 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Greensboro, McLeansville, Forest Oaks, Lake Townsend Marina, Lake
Townsend, Lake Jeanette Marina, Monticello and Lake Brandt.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Prepare immediately for large hail and damaging winds. People outside
should move immediately to shelter inside a strong building. Stay
away from windows.
&&
LAT...LON 3604 7998 3615 7998 3623 7959 3595 7959
TIME...MOT...LOC 1753Z 263DEG 16KT 3609 7997
HAIL...1.00IN
WIND...60MPH
$$
GIH2 follow-up statements
196
WWUS52 KRAH 061806
SVSRAH
Severe Weather Statement
National Weather Service Raleigh NC
206 PM EDT SUN MAY 6 2018
NCC081-061845-
/O.CON.KRAH.SV.W.0027.000000T0000Z-180506T1845Z/
Guilford NC-
206 PM EDT SUN MAY 6 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 245 PM EDT
FOR CENTRAL GUILFORD COUNTY...
At 205 PM EDT, a severe thunderstorm was located over Greensboro,
moving east at 25 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Greensboro, McLeansville, Forest Oaks, Lake Townsend Marina, Lake
Townsend, Lake Jeanette Marina, Monticello and Lake Brandt.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A wind gust to 46 mph was reported with this storm as it passed by
the Piedmont Triad International Airport.
For your protection move to an interior room on the lowest floor of a
building.
Prepare immediately for large hail and damaging winds. People outside
should move to a shelter, inside a strong building and away from
windows.
&&
LAT...LON 3606 7993 3616 7993 3623 7959 3595 7959
TIME...MOT...LOC 1805Z 264DEG 23KT 3610 7986
HAIL...1.00IN
WIND...60MPH
$$
GIH076
WWUS52 KRAH 061831
SVSRAH
Severe Weather Statement
National Weather Service Raleigh NC
231 PM EDT SUN MAY 6 2018
NCC081-061840-
/O.CAN.KRAH.SV.W.0027.000000T0000Z-180506T1845Z/
Guilford NC-
231 PM EDT SUN MAY 6 2018
...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL GUILFORD COUNTY IS
CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled. However, small hail and
gusty winds are still possible with this thunderstorm as it
continues moving eastward just east of Greensboro.
LAT...LON 3606 7993 3616 7993 3623 7959 3595 7959
TIME...MOT...LOC 1828Z 263DEG 16KT 3611 7972
$$
GIHWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at May 6, 9:25 AM EDT, 4 hours 29 minutes earlier.
Area forecast discussion, May 6, 9:25 AM EDT, 4 hours 29 minutes before
Area Forecast Discussion National Weather Service Raleigh NC 925 AM EDT Sun May 6 2018 .SYNOPSIS... Low pressure will track up the North Carolina coast this morning, and then a weak cold front will cross the area this afternoon. High pressure will build into the region from the north Monday through Tuesday, as an upper level trough holds overhead. && .NEAR TERM /THROUGH TONIGHT/... As of 925 AM Sunday... Minor adjustments were made to convection changes and placement through this evening, but forecast is generally on track. Copious rainfall persists along the NC coast, associated with 2+" PW and intense upper divergence brought about by rapidly accelerating jet level winds from the interior Mid Atlantic across the Canadian Maritimes. The slowly approaching mid level trough extending from WV through E TN this morning will help push this moisture and lift offshore, with a brief period of upshear subsidence limiting pops over much of the CWA W of I-95 to just an isolated sprinkle or two for the balance of the morning. While very dry air pushing in from the west, noted well on WV imagery, will restrict coverage of further convection today, surface dewpoints still in the low-mid 60s along and ahead of the incoming weak surface front and clearing skies will prompt some destabilization this afternoon, with MUCAPE expected to near 1000 J/kg, although much of this will be rooted in the lower levels with poor mid level lapse rates of just 5.5 C/km at best. CAMs have been consistent in showing isolated cells across the northern CWA this afternoon into very early evening, reasonable considering the recovering upper divergence and mid level DPVA (although both should be weak), expected weak surface low along the front over the N Piedmont, and deep layer bulk shear of around 50 kts. Will maintain a trend to isolated to scattered storms sweeping W to E mainly across the north half of the forecast area, with much lower coverage across the south. Still appears to be a straight line wind gust threat with any storms, with a lower risk of hail given the dry air and unimpressive lapse rates aloft. Highs 77-85. -GIH Earlier discussion from 450 AM: A developing area of low pressure off the SE coast will skirt NE up the NC coast this morning, in advance of an upper level trough and attendant cold front that will move east through the region this afternoon. The heavier showers associated with the subtropical plume that features PWATS of 2-2.25", will remain along the Outer Banks and offshore. However, the far eastern/central and southern coastal plain counties could still see a 0.25 to 0.50" of rain through daybreak. The back-edge of these showers will shift east and out of the areas shortly there after as the coastal low begins to lift NE, away from the area. Around the same time, mid-level dry slot will overspread the area as the mid/upper level vort max lifts up into VA. The mixing of this dry air into the low-levels will allow for some partial breaks in cloud cover to develop by the late morning/midday, that will allow for the development of weak to moderate instability as temps warm into the lower/mid 80s across central and eastern NC. This instability will aide in showers and thunderstorms becoming slightly better organized along with an increase in coverage as it pushes the Triangle and NE coastal plain during the afternoon and evening. Given sufficient deep layer shear of 40 to 50kts, it's possible we could see one or two severe storms capable of producing damaging thunderstorm wind gust, enhanced by evap cooling due to dry air aloft. Cold front will exit the area between 00 to 03z, ending rain chances. Weak CAA behind the cold front will cool temps down into the mid to upper 50s. -CBL && .SHORT TERM /MONDAY AND MONDAY NIGHT/... As of 450 AM Sunday... A series of shortwaves diving SE, rounding the base of the upper/mid level trough that will stall across the region through Tuesday, will support somewhat unsettled conditions on Monday with DCVA supporting a slight chance of showers, mainly across western NC Monday afternoon and night. Otherwise, expect a mixture of sun and clouds with highs ranging from 75 to 80, coolest across the NE. Lows in the mid to upper 50s. && .LONG TERM /TUESDAY THROUGH SATURDAY/... As of 245 AM Sunday... The mid/upper trough is forecast to be lifting NE and out of the mid- Atlantic states Tuesday. This will place our region on the back side of the departing trough, with subsidence expected in the mid levels. A vorticity maximum in the NW flow aloft may bring a chance of mostly mountain showers, but our region should remain a bit too stable for PM showers. Otherwise, a NNE surface flow and an inverted surface trough is expected to be located over central NC. This occurs as a 1025+ mb surface high pressure builds down the eastern seaboard into NC through the day. A partly sunny or mostly cloudy day is anticipated with highs only in the upper 60s to mid 70s N to S. The surface high pressure is expected to extend into central NC Tuesday night and Wednesday. It will remain rather cool, but temperatures will begin to moderate as drier conditions and more sunshine arrive on Wednesday. Lows will be in the lower to mid 50s with highs in 70s on Tuesday, warming into the mid 70s to mid 80s (S) on Wednesday. Much warmer conditions can be expected late in the week as the mean flow becomes more westerly, leading to a dry downslope flow especially by Friday and Saturday. Lows will warm back above normal levels, into the lower to mid 60s Fri-Sat. Highs will surge into the 80s. && .AVIATION /12Z SUNDAY THROUGH THURSDAY/... As of 804 AM Sunday... Back-edge of showers that's currently impacting KRWI, will exit the coastal plain counties in the next hour or two. The widespread IFR and MVFR ceilings across the area will lift to VFR by 15z and briefly scatter out as the BL begins to warm, allowing drier aloft to mix down to the surface. Breezy WSWLY winds will develop as well with gusts into the upper teens to lower 20s. Scattered showers and a few thunderstorms will accompany a cold frontal passage through the area between 15 to 00z. Aside from brief instances of MVFR ceilings/visibilities in vicinity of the heavier showers, VFR conditions are expected. NELY low-level flow in the wake of the cold front could support some MVFR ceilings Monday morning at KRWI, KRDU and KFAY. An upper level trough moving into the region will bring a return of somewhat unsettled conditions Monday afternoon through Wednesday, with periods of showers possible during that time. && .RAH WATCHES/WARNINGS/ADVISORIES... None. && SYNOPSIS...Badgett/Hartfield NEAR TERM...Hartfield/CBL SHORT TERM...CBL LONG TERM...Badgett AVIATION...CBL
Hazardous weather outlook, May 6, 1:31 PM EDT, 23 minutes before
Hazardous Weather Outlook...UPDATED National Weather Service Raleigh NC 131 PM EDT Sun May 6 2018 NCZ021-038-039-073>075-083>086-088-089-071130- Forsyth-Davidson-Randolph-Stanly-Montgomery-Moore-Anson-Richmond- Scotland-Hoke-Cumberland-Sampson- 131 PM EDT Sun May 6 2018 This Hazardous Weather Outlook is for central North Carolina. .DAY ONE...This Afternoon and Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Monday through Saturday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ007>011-025>028-041>043-078-071130- Person-Granville-Vance-Warren-Halifax-Durham-Franklin-Nash-Edgecombe- Wake-Johnston-Wilson-Wayne- 131 PM EDT Sun May 6 2018 This Hazardous Weather Outlook is for central North Carolina. .DAY ONE...This Afternoon and Tonight. Isolated severe storms are possible through this afternoon. The main storm threat will be from damaging wind gusts over 60 mph, primarily between the hours of 2 pm and 7 pm. Hail up to the size of quarters is also possible. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ022>024-040-076-077-071130- Guilford-Alamance-Orange-Chatham-Lee-Harnett- 131 PM EDT Sun May 6 2018 This Hazardous Weather Outlook is for central North Carolina. .DAY ONE...This Afternoon and Tonight. Isolated strong to severe storms are possible through this afternoon. The main storm threat will be from damaging wind gusts over 60 mph, primarily between the hours of 1 pm and 6 pm. Hail up to the size of quarters is also possible. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Special weather statement, May 6, 12:29 PM EDT, 1 hour 25 minutes before
Special Weather Statement
National Weather Service Raleigh NC
1229 PM EDT SUN MAY 6 2018
NCZ021-038-061730-
Forsyth NC-Davidson NC-
1229 PM EDT SUN MAY 6 2018
...A STRONG THUNDERSTORM WILL AFFECT FORSYTH AND NORTHEASTERN
DAVIDSON COUNTIES UNTIL 130 PM EDT...
At 1229 PM EDT, Doppler radar was tracking a strong thunderstorm near
Huntsville, or 10 miles northeast of Mocksville, moving east at 25
mph.
Wind gusts up to 40 mph will be possible with this storm.
Locations impacted include...
Winston-Salem, Thomasville, Kernersville, Clemmons, Bermuda Run,
Huntsville, Lewisville, Walkertown, Rural Hall and Pfafftown.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Seek shelter in a nearby building or vehicle. Wind gusts as high as
40 mph are capable of knocking down tree limbs and blowing around
light outdoor objects.
&&
LAT...LON 3611 8050 3612 8046 3614 8044 3621 8045
3622 8043 3626 8045 3625 8004 3587 8005
3588 8038 3589 8037 3596 8038 3599 8042
3601 8042 3606 8046 3606 8047 3605 8047
3604 8049 3608 8052
TIME...MOT...LOC 1629Z 270DEG 23KT 3604 8048
10Special weather statement, May 6, 1:20 PM EDT, 34 minutes before
Special Weather Statement
National Weather Service Raleigh NC
120 PM EDT SUN MAY 6 2018
NCZ021-022-061815-
Guilford NC-Forsyth NC-
120 PM EDT SUN MAY 6 2018
...A STRONG THUNDERSTORM WILL AFFECT EASTERN FORSYTH AND GUILFORD
COUNTIES UNTIL 215 PM EDT...
At 117 PM EDT, Doppler radar was tracking a strong thunderstorm near
Winston-Salem, moving east at 20 mph. The storm is currently over I-
40, just south of Winston-Salem.
Half inch hail and wind gusts up to 40 mph will be possible with this
storm.
Locations impacted include...
Greensboro, Winston-Salem, High Point, Kernersville, McLeansville,
Summerfield, Gibsonville, Stokesdale, Walkertown and Pleasant Garden.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Seek shelter in a nearby building or vehicle. Wind gusts as high as
40 mph are capable of knocking down tree limbs and blowing around
light outdoor objects.
Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways. Drivers are urged to slow down and use
extra caution to avoid hydroplaning, especially in urban areas where
prolonged heavy rain can quickly lead to flooding.
&&
LAT...LON 3626 8015 3624 7953 3590 7954 3594 8001
3599 8005 3601 8005 3603 8014 3603 8027
TIME...MOT...LOC 1717Z 261DEG 16KT 3606 8020
10The office that day
Everything else NWS Raleigh, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 6, 12:29 PM EDT | Special Weather Statement | RAH | Forsyth | 61 min |
| May 6, 1:20 PM EDT | Special Weather Statement | RAH | Guilford | 55 min |
| May 6, 2:07 PM EDT | Special Weather Statement | RAH | Alamance, Orange | 53 min |
| May 6, 2:46 PM EDT | Special Weather Statement | RAH | Alamance, Durham, Granville, Orange, Vance | 59 min |
| May 6, 3:32 PM EDT | Special Weather Statement | RAH | Durham | 43 min |
| May 6, 3:42 PM EDT | Special Weather Statement | RAH | Halifax, Warren | 63 min |
| May 6, 4:24 PM EDT | Severe Thunderstorm Warning | RAH | Edgecombe, Halifax, Nash, Warren | 66 min |
| May 6, 4:47 PM EDT | Special Weather Statement | RAH | Harnett, Johnston, Wayne | 58 min |
| May 6, 4:59 PM EDT | Severe Thunderstorm Warning | RAH | Johnston, Wayne | 46 min |
| May 6, 5:47 PM EDT | Severe Thunderstorm Warning | RAH | Wayne | 43 min |
| May 6, 6:02 PM EDT | Special Weather Statement | RAH | Edgecombe | 43 min |
| May 6, 6:25 PM EDT | Special Weather Statement | RAH | Wilson | 65 min |
| May 6, 7:14 PM EDT | Special Weather Statement | RAH | Wayne | 46 min |
| May 6, 7:16 PM EDT | Special Weather Statement | RAH | Person | 44 min |
| May 6, 7:53 PM EDT | Special Weather Statement | RAH | Granville, Vance | 67 min |
Nearby
Severe Thunderstorm Warnings in North Carolina, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.